Michigan, 2023

Damaging Wind in Michigan, September 6, 2023

September 6, 2023 · NWS DTX · 1 event in 1 county or zone

An isolated severe thunderstorm developed over eastern Lenawee county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

An isolated severe thunderstorm developed over eastern Lenawee county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Sep 6, 6:25 PM EST, 41 minutes earlier.

Area forecast discussion, Sep 6, 6:25 PM EST, 41 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
725 PM EDT Wed Sep 6 2023

.AVIATION...

Broad cluster of showers and thunderstorms will accompany an initial
frontal boundary across the region this evening. Ongoing radar
trends suggest a window through 02-03z for potential activity, with
an associated dip in both cloud base and visibility within any
bursts of heavier rainfall. VFR conditions likely thereafter into
the overnight period under modest southwest flow. Maintenance of a
moist near surface environment may prove conducive for some
combination of low cloud/fog expansion late tonight and Thursday
morning. Forecast will continue to highlight window of low MVFR to
IFR restrictions during this time. Secondary cold front brings a
wind shift to northwest Thursday, along with a chance of showers
with isolated thunderstorms. Expansive diurnally enhanced stratocu
field in the MVFR range likely within the post-frontal environment
through the latter half of Thursday.

For DTW...Potential for showers and thunderstorms thru 03z. Some
degree of low cloud/fog development possible late tonight/Thursday
morning. MVFR stratocu with cold frontal passage early afternoon.
Chance for showers, with an isolated tsra possible early-mid
afternoon Thu.

.DTW THRESHOLD PROBABILITIES...

* Low for ceiling at or below 5000 feet through early tonight. High
  Thursday.

* Moderate for thunderstorms thru 03z early tonight. Low for an
  isolated thunderstorm Thursday afternoon.

&&

.PREV DISCUSSION...
Issued at 401 PM EDT Wed Sep 6 2023

DISCUSSION...

A pattern change is in store today into tonight as a low pressure
and associated cold front will sweep across Michigan. Rainfall with
embedded thunderstorms early this afternoon were arriving with the
slightly decreasing wind field at the nose of the low level jet. A
humid airmass is in place today is providing good fuel the early day
showers and thunderstorms. The 12Z DTX RAOB measured a 1.75 inch
PWAT supported by 14C dewpoints at 850 mb and surface dewpoints
mostly in the upper 60s to low 70s. The early activity lifted into a
gradually weakening/capped environment and decreasing wind fields
leading to this activity waning with time as it moves east of the
CWA earlier this afternoon.

There remains a Marginal Risk for severe weather for convection that
gets going mostly after 21Z this afternoon. Satellite trends show a
decent amount of clearing in the wake of the earlier day activity,
especially along and south of I-69 corridor of southeast Michigan.
This points towards a recovering airmass with upwards of 2000 J/kg of
MUCAPE ahead of a strong cold front that will be the focus for the
next round of shower and thunderstorms. The noticeable dry slot also
seen on satellite working into Michigan will also bring an
increasingly favorable environment supportive of strong to isolated
severe thunderstorms. The diurnally driven instability amidst the
clearing with a focused area of increasing low level lapse rates
developing from southwest lower Michigan into southeast Michigan
will be the more favored area to watch into the evening. Initiation
in this area is already underway at press time. DCAPE values will
increase to above 1000 J/kg which points towards the strong to severe
downburst wind potential. The limiting factors with this event will
be the overall lack of deep shear and strong forcing. The effective
shear topping out at 20-25 knots this evening does however support
the anticipated disorganized multicell storm mode along the front.
While the hail potential should be limited given relatively high
freezing levels and around 200-300 J/kg of CAPE in the hail growth
zone, the high moisture environment will bring brief heavy downpour
potential. The main window for severe potential resides within the
22Z to 02Z time frame.

The main trough axis and front will move east during the first half
of the day tomorrow and the west to northwest mid/upper level flow
will draw in the colder airmass throughout the day. The 850 mb
temperature is set to drop towards 10C by tomorrow evening within
the thermal trough. Daytime highs will be noticeably cooler with
high temperatures holding in the 70s as the cooler air arrives.
Southeast Michigan will remain under the influence of the upper
trough as it slowly weakens and lifts northeast into Quebec Thursday
night into Friday morning. The lingering moisture and weak lift will
support scattered showers and possible thunderstorms for Thursday.
There will be very limited instability to work with on Thursday with
plenty of cloud cover expected. This should keep any ordinary
thunderstorms potential limited.

Well below average temperatures are expected for Friday as the
coldest air within the thermal trough settles over the region.
Plenty of cloud cover will also contribute to high temperatures that
hold in the mid to upper 60s for most of southeast Michigan with the
exception of the Detroit metro region that could reach to around 70
degrees. Cool cyclonic northerly flow may be able to generate some
isolated showers early Friday, but will maintain a mostly dry
forecast to close out the work week with low confidence in
occurrence. High pressure over the weekend will result in dry
conditions. Temperatures will hold slightly below normal in the low
to mid 70s as cooler air lingers over the region with low amplitude
troughing across central Canada.

MARINE...

Scattered shower and thunderstorm chances persist tonight as low
pressure slowly tracks into the central Great Lakes. An isolated
strong to severe thunderstorm can't be ruled out this evening.
Center of the low tracks over Lake Huron daytime Thursday
maintaining unsettled weather. Cooler airmass is drawn into the
region on the backside of this system resulting in an uptick of
northerly winds late Thursday into early Friday. That said, given
the weaker nature of the low, wind gusts look to only top out around
20kts. High pressure then set to build over the central lakes latter
part of Friday into the weekend keeping marine conditions overall
quiet.

HYDROLOGY...

Scattered showers and thunderstorms are forecast develop ahead of a
cold front this afternoon into the evening. A high moisture
environment is in place with PWAT values up to 1.8 will bring
potential for locally heavy downpours with any stronger updrafts
that can develop. Pockets of 0.50 to 0.75 storm total rainfall
amounts will be possible with activity that is forecast to move into
southeast Michigan this afternoon and evening. Significant flooding
is not expected, but the typical urban flooding of low lying
prone areas will be possible if heavy downpours affect these areas.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...None.
Lake Huron...None.
Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&

AVIATION.....MR
DISCUSSION...AA
MARINE.......KDK
HYDROLOGY....AA

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Sep 6, 3:21 PM EST, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
421 PM EDT Wed Sep 6 2023

MIZ047>049-053>055-060>063-068>070-075-076-082-083-072030-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
421 PM EDT Wed Sep 6 2023

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Tonight

There is a chance for thunderstorms this afternoon and evening mainly
between 6 pm and 10 pm. Isolated strong to marginally severe storms
will be possible with the primary hazards being damaging wind gusts
to 60 mph and briefly heavy rainfall. Storm mode will be
multicellular and storm motion will be southwest to northeast at 25
to 30 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a low chance for thunderstorms again on Thursday as the
upper level disturbance is slow to depart. Severe weather is not
anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-072030-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
421 PM EDT Wed Sep 6 2023

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Tonight

There is a chance for thunderstorms this afternoon and evening mainly
between 6 pm and 10 pm. Isolated strong to marginally severe storms
will be possible with the primary hazard being damaging wind gusts
to 50 knots. Storm mode will be multicellular and storm motion will
be southwest to northeast at 20 to 25 knots.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a low chance for thunderstorms again on Thursday as the
upper level disturbance is slow to depart. Severe weather is not
anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

AA

In the hours before

Special weather statement, Sep 6, 6:38 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
738 PM EDT Wed Sep 6 2023

MIZ082-070045-
Lenawee MI-
738 PM EDT Wed Sep 6 2023

...STRONG THUNDERSTORMS WILL IMPACT LENAWEE COUNTY THROUGH 845 PM
EDT...

At 737 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Onsted to near Adrian to 7 miles east of
Morenci. Movement was northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Adrian, Tecumseh, Blissfield, Morenci, Onsted, Deerfield, Britton,
Clayton, Palmyra, Fairfield, Springville, Ridgeway, Macon, Riga,
Seneca, Jasper, Medina, Ogden Center, Canandaigua, and Sand Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4172 8428 4202 8428 4207 8422 4207 8407
      4208 8377 4172 8377 4171 8418 4171 8426
TIME...MOT...LOC 2337Z 227DEG 20KT 4201 8418 4185 8408 4175 8408

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AA

The radar

The Detroit radar (KDTX), 101 km away, was scanning. The volume nearest the first event began at 00:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lenawee

When
September 6, 7:06 PM EST
Where
Lenawee County, 0.86 mi SW of Blissfield Betz Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.840, -83.880

A tree was reported blown down, along with wires.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2023Every state in 2023This day in weather historyWarnings in Michigan, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139213.